Effective treatment of inflammatory disease such as rheumatism often includes the use of anti-inflammatory drugs. Aspirin and aspirin-like drugs, which are commonly called nonsteroidal anti-inflammatory drugs, or NSAIDs, are among the mainstays of treatment of these inflammatory diseases.
The benefits of these drugs, the control of pain and the restoration of function in affected joints, must balance the possibility that gastrointestinal or other side effects may occur. NSAIDs can cause inflammation of the stomach, which in turn may lead to bleeding from the stomach with or without the occurrence of ulcers. Ulcerations without bleeding may occur as well. Some NSAIDs may also cause diarrhea and may affect the function of the kidneys. In a few people, aspirin causes attacks of asthma.
Not all people are equally susceptible to the effect of NSAIDs on the stomach. There are individuals with "cast-iron stomachs," people who are unusually sensitive, and all gradations in between.
Differences also exist among the various NSAIDs and their ability to cause irritation in the stomach. Some individuals may be more tolerant of one drug than another. Your physician needs your help to identify the drug and the dosage best suited for you.
Important Points in Treatment
Certain measures should be taken to reduce the harmful side effects of these drugs on the stomach. Antiinflammatory drugs, like most medications, should be taken on a regular, scheduled basis. Generally, the effects of these drugs on the stomach are worse if you take the drug when the stomach is empty. When possible, take doses with a meal. Food is a natural protection against stomach irritants. If a drug dose does not fall at a mealtime, a simple snack offers some protection. This snack may be no more than crackers and a glass of water. If even a snack is not permissible, a dose of an antacid preparation taken simultaneously may offer some beneficial protection to the stomach.
NSAIDs should be taken with adequate water or other beverages to ensure that the pills move into the stomach and do not remain stuck in the esophagus. Adequate fluid ensures that disintegrating tablets are diluted. Concentrated solutions of the drug result from taking only a swallow or two of water and may be more irritating than the diluted solutions that would occur by swallowing the pill with a full glass of water. Drink a full glass of water with each pill, two glasses if possible.
If your physician prescribes NSAIDs and you have a known sensitivity to irritant side effects, or if high doses are necessary, your physician may suggest treatment with an additional drug to help protect the stomach.
Protective drug choices include preparations that suppress acid production or preparations that add a protective layer or coating to the stomach lining. Your physician will help you select the best drug. Interactions between these and other drugs can occur, so the choice varies with your total treatment program.
The side effects of NSAIDs may include gastritis or peptic ulceration, or both. Small amounts of bleeding from the stomach may occur with either problem, and occasionally major bleeding may result. Usually patients with gastritis or an ulcer experience discomfort in the pit of the stomach. This may be felt as a burning or an ache, as a hunger pang, or, less commonly, as a sharp pain. This pain usually occurs in the center of the upper stomach but occasionally may occur in the sides or the back. Many patients are somewhat insensitive to discomfort and may have real inflammation in the stomach without feeling any symptoms at all. Your physician may request periodic checks of your blood count or tests for hidden (occult) blood in your stool. These tests are done to ensure that a problem is not missed in an unusually stoic patient.
Besides pain in the stomach, heartburn also is a possible presentation of stomach irritation. Heartburn is a very common problem, but if its character changes by increasing in frequency, severity, or duration, notify your physician. Bleeding, although it often occurs, may be a concealed symptom. Occasionally a patient will vomit blood or pass fresh blood or maroon-colored blood in the stool. More often, altered blood in the stool is black and tarry. Your physician should be alerted immediately if any of these changes occur.
Notify Our Office If ...
- You have any evidence of bleeding from the gastrointestinal tract. The side effects of NSAIDs may include gastritis, peptic ulceration, or both. Small amounts of bleeding occur with either problem, and occasionally major bleeding may result.